Iododerma Following Radioactive Iodine Ablation of the Thyroid for Graves Disease

September 2011 | Volume 10 | Issue 9 | Feature | 1070 | Copyright © 2011

Travis W. Vandergriff MD and Kim B. Yancey MD

The University of Texas Southwestern Medical Center, Dallas, TX

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 49-year-old woman presented with a four-day history of a pustular eruption on the face, chest and proximal extremities (Figures 1 and 2). The lesions were slightly tender, but the patient was afebrile and otherwise well. Her medical history was significant for diabetes mellitus, dyslipidemia, atrial fibrillation, stroke and treatment-resistant Graves disease. Her medications included lisinopril, metoprolol, phenytoin, propylthiouracil, simvastatin and warfarin.

Two days prior to the onset of the eruption, she underwent a thyroid uptake scan with iodine-123. The next day she was administered iodine-131 for ablation of her thyroid. The pustular eruption began two days thereafter. A laboratory work-up revealed a normal hemogram; cultures of blood, pustules and lesional tissue were negative. A punch biopsy of a pustule revealed a dense dermal inflammatory infiltrate of neutrophils and intra epidermal neutrophilic micro abscesses (Figure 3). With supportive care, all lesions resolved within six weeks.

DISCUSSION

Halogenoderma refers to skin eruptions caused by exposure to halides (iodide, bromide and fluoride). Iododerma is typically characterized by neutrophilic inflammatory infiltrates, manifest clinically as pustules. The eruption tends to favor regions where sebaceous glands are dense. If the mechanism of iodine exposure is sudden and intense, an acute neutrophilic eruption may occur. In cases of more chronic low-grade exposure, the eruption may be more insidious and the lesions assume a verrucous appearance. Chronic exposure to bromides (bromoderma) classically leads to verrucous plaques with peripheral pustules.

Iododerma is a rarely reported complication of iodine ingestion. Cases of iododerma have occurred following administration of radioopaque iodinated contrast media1 and after topical application of iodine solutions.2 One report suggests that iododerma may occur in up to two percent of patients who undergo radioiodide ablation of the thyroid.3 The pustular lesions of iododerma

table 1

resolve spontaneously as the iodide is cleared from the body. No specific treatment is necessary, but forced diuresis may hasten resolution of the eruption.

DISCLOSURES

The authors have no relevant conflicts of interest to disclose

↑ back to top


  • 1
  • 2

Related Articles